Given that a large number of medications can cause or exacerbate a variety of arrhythmias, it is imperative for clinicians to be familiar with strategies to prevent, monitor, and treat drug-induced arrhythmias, according to a recently published statement put forth by the American Heart Association (AHA).
The objective of the statement was to review and discuss medications that may cause or exacerbate arrhythmias, risk factors for specific arrhythmias, monitoring strategies, prevention and risk reduction methods, and treatment options. While a large number of medications have been associated with QT prolongation and torsades de pointes, there are also many widely used medications that can induce other arrhythmias, some with serious consequences that clinicians may not be as familiar with.
Less familiar drug-induced arrhythmias include bradyarrhythmias, atrial fibrillation/atrial flutter, atrial tachycardia, atrioventricular nodal reentrant tachycardia, monomorphic ventricular tachycardia, and Brugada syndrome. With drug-induced bradyarrhythmias, certain classes have been found to make up the majority of cases. These include acetylcholinesterase inhibitors, anesthetics, antiarrhythmics, antidepressants (ie, citalopram, escitalopram, fluoxetine), antihypertensives (ie, clonidine, beta blockers, diltiazem, verapamil), among others.
Agents that may cause or exacerbate atrial fibrillation and atrial flutter include cardiovascular drugs, alcohol, stimulants, anticancer drugs (ie, tyrosine kinase inhibitors, anthracyclines, alkylating agents, HER2/neu receptor blockers, antimetabolites, microtubule agents, histone deacetylase inhibitors) and immunomodulators, while catecholaminergic stimulants such as beta agonists or phosphodiesterase inhibitors have been linked to atrial tachycardia.
The statement also describes various prevention strategies that should be utilized by clinicians to reduce the risk of drug-induced arrhythmias. These include modifying risk factors when possible (ie, reducing dose, correcting electrolyte abnormalities, avoiding alcohol/other medications) and increased monitoring for patients with nonmodifiable risk factors. Additionally, the statement highlights the importance of clinicians being acquainted with the treatment algorithms of specific arrhythmias as well as the appropriate detoxification strategies for overdose situations.
“While the risk is relatively low, it is important for health care professionals to consider that their patient’s arrhythmia could be caused or worsened by a medication,” said James E. Tisdale, PharmD, FAHA, professor of pharmacy practice at the College of Pharmacy at Purdue University, adjunct professor at the School of Medicine at Indiana University and chair of the writing committee for the AHA’s scientific statement.
- Tisdale JE, Chung MK, Campbell KB, et al. Drug-induced arrhythmias. Circulation. 2020;142:00–00. doi: 10.1161/CIR.0000000000000905.
- Identifying, preventing and managing heart rhythm side effects of medicine. https://newsroom.heart.org/news/identifying-preventing-and-managing-heart-rhythm-side-effects-of-medicines?preview=3a49. Accessed September 17, 2020.